Open Access
August 2008 Fence methods for mixed model selection
Jiming Jiang, J. Sunil Rao, Zhonghua Gu, Thuan Nguyen
Ann. Statist. 36(4): 1669-1692 (August 2008). DOI: 10.1214/07-AOS517


Many model search strategies involve trading off model fit with model complexity in a penalized goodness of fit measure. Asymptotic properties for these types of procedures in settings like linear regression and ARMA time series have been studied, but these do not naturally extend to nonstandard situations such as mixed effects models, where simple definition of the sample size is not meaningful. This paper introduces a new class of strategies, known as fence methods, for mixed model selection, which includes linear and generalized linear mixed models. The idea involves a procedure to isolate a subgroup of what are known as correct models (of which the optimal model is a member). This is accomplished by constructing a statistical fence, or barrier, to carefully eliminate incorrect models. Once the fence is constructed, the optimal model is selected from among those within the fence according to a criterion which can be made flexible. In addition, we propose two variations of the fence. The first is a stepwise procedure to handle situations of many predictors; the second is an adaptive approach for choosing a tuning constant. We give sufficient conditions for consistency of fence and its variations, a desirable property for a good model selection procedure. The methods are illustrated through simulation studies and real data analysis.


Download Citation

Jiming Jiang. J. Sunil Rao. Zhonghua Gu. Thuan Nguyen. "Fence methods for mixed model selection." Ann. Statist. 36 (4) 1669 - 1692, August 2008.


Published: August 2008
First available in Project Euclid: 16 July 2008

zbMATH: 1142.62047
MathSciNet: MR2435452
Digital Object Identifier: 10.1214/07-AOS517

Primary: 62F07 , 62F35
Secondary: 62F40

Keywords: Adaptive fence , consistency , F-B fence , finite sample performance , GLMM , linear mixed model , Model selection

Rights: Copyright © 2008 Institute of Mathematical Statistics

Vol.36 • No. 4 • August 2008
Back to Top